Ask the Diabetes Educator Archive

6/28/04

Q:
Sometimes, I have a rapid drop in glucose levels about 20 minutes after I have my night time Lantus injection. (10 mmol to 3 mmol and I must take sugar to avoid a hypo) My doctor has no explanation and says he has not heard of anyone else having this problem. Do you know of any others experiencing this and what may be the cause ?

A:
It is not normal to have Lantus "act" like short-acting Humalog. There are many scenarios to consider that may contribute to the cause of your rapid drop in glucose levels: What do your fasting blood sugars normally run? How much sugar do you consume? What does your dinner meal normally consist of, protein or carb emphasis? Have you tried cutting back on your insulin, and is the effect the same? Perhaps you are very insulin sensitive, and need a more artfully applied protocol, such as a split dose. Are you taking Humalog at any meal? Are you taking other nighttime medications? Do you exercise at night? There are many variables for you to fine tune, which may require more specialized assistance.



Get Our Newsletter

Accountability